Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 102, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 24, 2018, 7:21 PM CDT for Stanton County, Kansas. It was in force for 39 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2018, 7:21 PM CDT (00:21 UTC)
- Expired
- May 24, 2018, 8:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Stanton County, KS
The radar
The Dodge City radar (KDDC), 174 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 7:28 PM CDT | HAIL 1 | 12 Nw Manter, KS | GROUND IS COVERED WITH HAIL, SOME NICKLE SIZE, HOWEVER MOST LOOKS LIKE AT LEAST QUARTER SIZE. |
| May 24, 7:58 PM CDT | HAIL 1 | 8 N Manter, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.4 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1427 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 2125 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.5
The text
As transmitted.
429
WUUS53 KDDC 250021
SVRDDC
KSC187-250100-
/O.NEW.KDDC.SV.W.0102.180525T0021Z-180525T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
721 PM CDT THU MAY 24 2018
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northwestern Stanton County in southwestern Kansas...
* Until 800 PM CDT
* At 721 PM CDT, a severe thunderstorm was located 10 miles northwest
of Manter, moving east at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Manter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3774 10204 3774 10198 3770 10173 3749 10181
3757 10204
TIME...MOT...LOC 0021Z 285DEG 11KT 3765 10200
HAIL...1.00IN
WIND...60MPH
$$
GERARD1 follow-up statement
642
WWUS53 KDDC 250028
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
728 PM CDT THU MAY 24 2018
KSC187-250100-
/O.CON.KDDC.SV.W.0102.000000T0000Z-180525T0100Z/
Stanton KS-
728 PM CDT THU MAY 24 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHWESTERN STANTON COUNTY...
At 728 PM CDT, a severe thunderstorm was located 10 miles northwest
of Manter, moving east at 10 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Manter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3774 10204 3774 10198 3770 10173 3749 10181
3757 10204
TIME...MOT...LOC 0028Z 286DEG 8KT 3765 10200
HAIL...1.25IN
WIND...60MPH
$$
GERARDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 6:14 PM CDT, 1 hour 7 minutes earlier.
Area forecast discussion, May 24, 6:14 PM CDT, 1 hour 7 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 614 PM CDT Thu May 24 2018 ...Updated Aviation... .SHORT TERM...(This evening through Friday) Issued at 149 PM CDT Thu May 24 2018 Clouds are clearing out this afternoon behind this morning's system, which is finally allowing temperatures to quickly rise. Temperatures should reach into the lower 90s for most of southwest Kansas, and lowered temperatures a few degrees for areas with lingering cloud cover toward central Kansas, reaching upper 80s. Focus turns to thunderstorm chances once again this evening, due to another embedded shortwave in the northwest flow, in concert with a surface low in eastern Colorado that will push a very weak cold front through southwest Kansas through the overnight. Infrared satellite shows storms have already begun along the Palmer Divide, with Convective Allowing Models showing agreement on these storms moving east where they will slowly enter into better moisture and better/increasing CAPE values. Modest bulk shear values in the 25-35 knot range should allow for storm organization into a small mesoscale convective complex toward northern Kansas by 6-7pm, with bowing features that will create high wind issues as this system pushes east for, at least, our northern counties. CAMs do show some differences of storm evolution through southwest Kansas. As the surface low moves south this evening pushing the boundary/weak cold front through the region, storms could form along this boundary. IF they do, storms could reach as far south as Garden City/Dodge City. This could also introduce the potential for high-based landspout tornadoes that form along the boundary, however confidence this this occurring is low at this time. Precipitable water value in this morning's sounding was reaching into the 75th percentile, and values will increase as storms move east this evening. Therefore, we can't rule out possible flooding issues if storms train. Storms will move out of Southwest Kansas overnight. Main threats with this system are high winds up to 60-70 mph, and hail as large as quarters. Temperatures will drop into the upper 50 to upper 60 range overnight. While a cold front pushed, temperatures behind the airmass on Friday will feel similar, with highs in the 90s. We should finally have a break from the wind flowing westerly at less than 10 mph through the day. There is another chance of storms again on Friday, but evolution of these storms will be determined greatly on what happens on Thursday night. Due to low confidence, have left the given pops. .LONG TERM...(Friday night through Thursday) Issued at 145 PM CDT Thu May 24 2018 Long term forecast will be highlighted by persistently above normal temperatures (both highs and lows) along with a small chance for a late day/evening thunderstorm virtually every day. A rather odd upper air pattern is forecast on Saturday, with strong ridging over Kansas, sandwiched between a 568 dm closed upper low in Nevada, and a developing tropical cyclone in the Gulf of Mexico. Subsidence beneath the ridge axis looks very strong Saturday, and agree with the model blend that keeps SW KS dry. Plenty hot, with afternoon max temp grids in the 95-101 range. Normal for late May is lower 80s. SE winds of 10-20 mph. Synoptic pattern remains the same Sunday, but edges eastward, with the ridge axis centering near Wichita by late afternoon. 12z ECMWF develops tropical cyclone Alberto strongly in the central Gulf of Mexico. Weak SW flow aloft develops aloft over SW KS, with convergence along the attendant lee troughing focusing scattered afternoon convection across the western zones. Despite strong SEly winds, moisture supply will be less than ideal to support severe convection (robbed by offshore flow west of Alberto). 12z ECMWF only supports surface dewpoints in the lower 50s at storm initiation time. As such, storms that form over the western counties Sunday afternoon will be high- based and form in an inverted-V environment, with a primary risk of strong downburst winds. With no airmass change, temperatures will remain stagnant, with continued lows in the 60s and highs in the 90s. Memorial Day, tropical cyclone Alberto is progged to make landfall in the central Gulf Coast. The ridge of high pressure separating Kansas from Alberto will progress further eastward, centered over SE KS. Western closed low edges eastward as well, into Utah. SW flow aloft will be somewhat stronger, with models hinting at embedded shortwaves to enhance late day convection. ECMWF shows a modest increase in moisture quality, courtesy of continued moisture advection on strong SE winds. Again, Alberto will have something to say about this, but ECMWF still shows lower 60s dewpoints returning to SW KS Memorial Day afternoon, along with convective QPF initiation. Given the climatological peak of severe weather season, will need to monitor for severe potential on Memorial Day closely, despite the tropical cyclone's presence. The best wind flow/shear to support strong convection appears to be Monday, before trough lifts into the northern plains and weakens. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 612 PM CDT Thu May 24 2018 VFR conditions through the time period. Main threat will be from 02Z-05Z for the possibility of nearby storms for DDC, GCK, and HYS. A line of storms is forecast to move from eastern Colorado through northwest and northcentral Kansas tonight which would have the greatest chance of affecting HYS. Storms are possible for GCK and DDC although the probabilities are lower. && .PRELIMINARY POINT TEMPS/POPS... DDC 63 93 63 96 / 30 10 10 0 GCK 61 93 61 98 / 40 10 10 0 EHA 60 94 61 98 / 10 10 10 0 LBL 63 98 63 101 / 10 10 10 0 HYS 63 93 63 95 / 50 10 10 0 P28 66 96 66 96 / 20 10 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Reynolds LONG TERM...Turner AVIATION...Tatro
Hazardous weather outlook, May 24, 5:28 AM CDT, 13 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 528 AM CDT Thu May 24 2018 KSZ030-031-043>046-061>066-074>081-084>090-251030- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 528 AM CDT Thu May 24 2018 /428 AM MDT Thu May 24 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- There is a slight risk of severe thunderstorms across mainly west central Kansas this evening. Storms are expected to develop across eastern Colorado this afternoon and move east into western Kansas during the evening hours. Large hail to the size of golf balls and damaging winds in the 60 to 70 mph range will be the greatest threats later in the evening, mainly northwest of a Dodge City to La Crosse line. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Limited risk * Fire weather: Elevated risk .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Days 2-7 Discussion ------------------- Strong to severe thunderstorms will be possible across western Kansas Sunday into the next work week. Hot temperatures and gusty south winds will lead to enhanced fire weather risk as well, mainly in areas that have had a delayed green-up in the far southwest sections of Kansas. Days 2-7 Hazards ---------------- * Friday - Lightning: Limited risk - Severe thunderstorm: Limited risk - Fire weather: Elevated risk * Saturday - Fire weather: Significant risk * Sunday - Lightning: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Significant risk * Monday - Lightning: Limited risk - Fire weather: Significant risk * Tuesday - Lightning: Limited risk - Fire weather: Elevated risk * Wednesday - Lightning: Limited risk - Fire weather: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed during the evening hours mainly north of Highway 50 and west of Highway 283. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, May 24, 5:31 PM CDT, 1 hour 50 minutes before
Special Weather Statement National Weather Service Dodge City KS 431 PM MDT THU MAY 24 2018 KSZ061-242330- Hamilton KS- 431 PM MDT THU MAY 24 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HAMILTON COUNTY UNTIL 530 PM MDT... At 431 PM MDT, Doppler radar was tracking a strong thunderstorm very near Coolidge, moving east at 20 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Syracuse and Coolidge. LAT...LON 3816 10204 3815 10161 3781 10169 3788 10204 TIME...MOT...LOC 2231Z 277DEG 16KT 3805 10200 GERARD
Local storm report, May 24, 5:55 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
555 PM CDT THU MAY 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL COOLIDGE 38.05N 102.01W
05/24/2018 E0.75 INCH HAMILTON KS PUBLIC
ALONG WITH 40-50 MPH WIND.
&&
GTSpecial weather statement, May 24, 6:30 PM CDT, 51 minutes before
Special Weather Statement National Weather Service Dodge City KS 530 PM MDT THU MAY 24 2018 KSZ061-250030- Hamilton KS- 530 PM MDT THU MAY 24 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HAMILTON COUNTY UNTIL 630 PM MDT... At 529 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles west of Syracuse, moving east at 15 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Syracuse and Coolidge. LAT...LON 3787 10204 3807 10200 3804 10155 3777 10162 TIME...MOT...LOC 2329Z 279DEG 13KT 3795 10189 GERARD
Special weather statement, May 24, 6:49 PM CDT, 32 minutes before
Special Weather Statement National Weather Service Dodge City KS 649 PM CDT THU MAY 24 2018 KSZ061-062-250045- Kearny KS-Hamilton KS- 649 PM CDT THU MAY 24 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAMILTON AND NORTHWESTERN KEARNY COUNTIES UNTIL 745 PM CDT/645 PM MDT/... At 648 PM CDT/548 PM MDT/, Doppler radar was tracking a strong thunderstorm 15 miles north of Syracuse, moving east at 20 mph. Wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of northeastern Hamilton and northwestern Kearny Counties. LAT...LON 3826 10187 3826 10136 3799 10148 3808 10191 TIME...MOT...LOC 2348Z 279DEG 16KT 3821 10179 GERARD
Special weather statement, May 24, 7:12 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Dodge City KS
712 PM CDT THU MAY 24 2018
KSZ074-250115-
Stanton KS-
712 PM CDT THU MAY 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR STANTON COUNTY UNTIL 815 PM
CDT...
At 712 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Manter, moving east at 20 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Johnson City, Manter and Big Bow.
LAT...LON 3771 10204 3773 10203 3767 10153 3741 10157
3755 10204
TIME...MOT...LOC 0012Z 288DEG 18KT 3764 10190
GERARDThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:12 PM CDT | Special Weather Statement | DDC | Stanton | 63 min |
| May 24, 7:43 PM CDT | Special Weather Statement | DDC | Grant | 62 min |
| May 24, 8:00 PM CDT | Severe Thunderstorm Warning | DDC | Stanton | 30 min |
| May 24, 8:34 PM CDT | Special Weather Statement | DDC | Grant | 56 min |
| May 24, 8:46 PM CDT | Special Weather Statement | DDC | Trego | 59 min |
| May 24, 9:40 PM CDT | Special Weather Statement | DDC | Gray | 65 min |
| May 24, 10:04 PM CDT | Special Weather Statement | DDC | Meade | 56 min |
| May 24, 11:32 PM CDT | Special Weather Statement | DDC | Clark | 43 min |
| May 24, 11:57 PM CDT | Special Weather Statement | DDC | Rush | 48 min |
| May 25, 12:21 AM CDT | Special Weather Statement | DDC | Comanche | 39 min |
| May 25, 12:28 AM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche | 37 min |
| May 25, 1:01 AM CDT | Special Weather Statement | DDC | Comanche | 44 min |
| May 25, 1:38 AM CDT | Special Weather Statement | DDC | Barber | 52 min |
| May 25, 6:57 PM CDT | Special Weather Statement | DDC | Hamilton | 63 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.